Prescription Medications That Cause Weight Gain

December 31, 2014 • Prescription Drugs • Views: 4896

When it comes to gaining weight most of us have no shortage of excuses.  However, the truth is that slimming down IS harder under certain circumstances.  One of those circumstances is the medication you may be taking.  As a pharmacist I sometimes get asked about side effects, and one of the more concerning side effects for many patients is weight gain.  This post is about drugs (mostly prescription, some OTC) that cause weight gain, along with some practical advice related to this. 

[adsenseyu2]

Certain prescription medications are notorious for causing weight gain.  Others are just modestly associated with weight gain.  But whatever the frequency, there are certain things every patient should bear in mind about weight gain and prescription drugs.

THINGS TO REMEMBER:

1)  Not all weight gain is drug-related.  Although it may be convenient to blame the “pill”, it is not always the reason we have packed on a few extra pounds.  Ask yourself:  Have there been any other changes in my diet or lifestyle that could have caused this?  Stress?  Injury?  Emotional changes?

2)  We often don’t know exactly why a prescription medicine causes the weight gain.  There are a variety of possibilities, and different theories exist.  For example, some medications probably stimulate our appetite and the added calories results in weight gain.  Other medications may decrease our level of physical energy, resulting in less activity and fewer calories burned.  Finally, it is possible that some medications will actually alter our metabolism or contribute to insulin resistance. 

3)  Just because a drug “tends” to cause weight gain, it doesn’t mean this will happen to you.  If 15% of patients experience weight gain with a drug (a large percentage), it means that 85% do not.  In my opinion you should never refuse a potentially useful medication simply because it might cause weight gain.

4)  It may be okay to gain a few pounds in exchange for the benefit of the medication.  Drug therapy is always a matter of considering risks and benefits.  Depending on your overall health status, and the severity of your condition, it may be acceptable and worthwhile to trade off a few pounds for the benefits received.

5)  Finally, don’t stop your medication abruptly just because you believe it is causing weight gain.  Always talk to your pharmacist and then your doctor about weight gain which you believe the be medication related.

 

THE WEIGHT GAIN LIST:

Okay, so which medications are most likely to cause weight gain?  The following drugs are those which are, more or less, associated with some degree of weight gain in a significant number of patients.  Be aware that neither this list, or any other, can be absolutely comprehensive.  These are the most common culprits.

ANTIHISTAMINES:

  • Allegra® (fexofenadinte)
  • Benadryl® (diphenhydramine) 
  • Zyrtec® (cetirzaine)

ANTICONVULSANTS / ANTIMIGRAINE:

  • Depakote® (divalproex)
  • Depakene® (valproic Acid)
  • Tegretol® (carbamazepine) 

ANTIDEPRESSANTS:

  • Elavil® (amitriptyline)
  • Paxil® (paroxetine)
  • Remeron® (mirtazapine) 
  • Tofranil® (imipramine)
  • Zoloft® (sertraline)

ANTIPSYCHOTIC / MOOD STABILIZERS:

  • Clozaril® (clozapine)   
  • Lithobid®/Eskalith® (lithium)                          
  • Risperdal® (risperidone)
  • Seroquel® (quetiapine)
  • Thorazine® (chlorpromazine)
  • Zyprexa® (olanzapine) 

ANTIDIABETICS:

  • Diabeta® (glyburide)
  • Glucotrol® (glipizide)
  • Insulin (various) 

ANTIHYPERTENSIVE (High Blood Pressure)

  • Cardura® (doxazosin)
  • Inderal® (propranolol)
  • Lopressor® (metoprolol)
  • Tenormin® (atenolol) 

GERD / HEARTBURN:

  • Nexium® (esomeprazole):  Note – associated with weight gain or loss.
  • Prevacid® (lansoprazole): Note – associated with weight gain or loss. 

MISCELLANEOUS:

  • Neurontin® (gabapentin)
  • Birth Control pills (various)
  • Statins (e.g. lovastatin, simvastatin)

STEROIDS:

  • Deltasone® (prednisone)

WHAT SHOULD YOU DO?

So what if you are taking one of these medications and noticing some weight gain?  There is no simple answer to this question.  In some cases it may be possible to work with your doctor and select a medication less likely to cause weight gain.  Other times you may need to work on a new diet to help control your calorie intake.  If possible, increasing physical activity with a new exercise program may be the best approach.  Probably it will involve utilizing several approaches to achieve the weight balance you desire.

Would you like a copy of this list for yourself or your pharmacy?  Print a FREE PDF by clicking here: Weight Gain Medications List

©Jason Poquette and The Honest Apothecary.  Unauthorized use and/or duplication of this material without express and written permission from this blog’s author and/or owner is strictly prohibited. Excerpts and links may be used, provided that full and clear credit is given to Jason Poquette and The Honest Apothecary with appropriate and specific links to the original content.

 

  

Tags: , , ,

Author: Jason Poquette

Leave a Reply

Your email address will not be published. Required fields are marked *